“This post contains affiliate links, and I will be compensated if you make a purchase after clicking on my links.”
With thunderstorm season upon us and the upcoming July 4th holiday, many dog owners are using medication to treat noise anxiety in their pets. The FDA issued an important alert warning pet owners of the risk of overdose to dogs treated with the noise anxiety medication, Sileo.
The U.S. Food and Drug Administration is alerting dog owners and veterinarians about the risk of accidental overdose to dogs treated with the drug Sileo. Sileo is a prescription gel that is given to dogs by mouth to treat noise aversion (signs related to anxiety or fear due to noise).
Sileo is packaged in an oral dosing syringe with a ring-stop mechanism on the plunger that must be “dialed” and locked into place in order to set the correct dose for the dog. Overdose can result if the ring-stop is not fully locked. Therefore, it is very important that the person administering the product understands how to operate the syringe correctly before giving the product to the dog.
Zoetis began marketing Sileo in May 2016. To date, the FDA has received 28 reports involving Sileo overdoses in dogs due to the ring-stop mechanism not properly locking at the intended dose. In some cases, the entire contents of the dosing syringe were administered to the dog. In 15 out of the 28 reports, dogs experienced clinical signs of overdose, including lethargy, sedation, sleepiness, slow heart rate, loss of consciousness, shallow or slow breathing, trouble breathing, impaired balance or incoordination, low blood pressure, and muscle tremors. No deaths have been reported. At this time, the FDA has not determined if these overdoses were due to improper use of the ring-stop.
All prescribing veterinarians and users should be aware of the possibility for accidental overdose if the Sileo syringe is not properly locked before dosing. Veterinary staffs are strongly encouraged to provide education in proper operation of the syringe to dog owners before dispensing the drug.
Dog owners should be aware of potential signs of overdose and they should contact their veterinarian if their dog exhibits any of these signs. Zoetis has also provided online resources which demonstrate the proper operation of the syringe and administration technique in detail for dog owners at Sileodogus.com.